Alabama, 2006Damaging Winds and Lightning Strikes in Alabama, May 26, 2006
May 26, 2006 · NWS HUN · 6 events in 2 counties and zones
Clusters of strong to severe thunderstorms erupted during the early afternoon hours across much of northeast Alabama and southern middle Tennessee. These storms produced isolated wind damage, vivid lightning, and minor ponding of water on area roads.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of strong to severe thunderstorms erupted during the early afternoon hours across much of northeast Alabama and southern middle Tennessee. These storms produced isolated wind damage, vivid lightning, and minor ponding of water on area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 9:16 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, May 26, 9:16 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 AM CDT FRI MAY 26 2006
.MORNING UPDATE...AS SKIES HAVE CLEARED THIS MORNING FOLLOWING
OVERNIGHT CONVECTION...ALREADY SEEING ENHANCED CUMULUS DEVELOPMENT
ACROSS SOUTHERN MIDDLE TENNESSEE. THOUGH DIFFICULT TO PINPOINT...
OUTFLOW BOUNDARIES EXIST AROUND THE AREA. LATEST RUC ANALYSIS
INDICATES LOW LCL HEIGHTS WITHIN MOIST BOUNDARY LAYER. CONVECTIVE
TEMPS FROM KBMX AND KOHX ARE 87F AND 89F RESPECTIVELY. THE BIG
QUESTION IS THE CAP AND HOW STRONG THE WARMING ALOFT WILL BE
THROUGHOUT THE DAY. THE 12Z/NAM SHOWS ABOUT A 1-3C WARMING FROM
850-500MB THROUGH 00Z. HOWEVER...SHOULD WE SEE ENOUGH SFC HEATING
TO OVERCOME ANY CAP...CONVECTION WILL LIKELY DEVELOP RAPIDLY ALONG
LINGERING OUTFLOW BOUNDARIES. DUE TO DEEP INSTABILITY AND MARGINAL
0-6KM SHEAR...THE POTENTIAL REMAINS FOR ISOLATED STORMS TO QUICKLY
BECOME STRONG AND APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT
BEING 1/2 TO 1 INCH HAIL. FAIRLY UNI-DIRECTIONAL SHEAR PROFILES
SUGGEST THE POTENTIAL FOR DAMAGING STRAIGHT-LINE WINDS ASSOCIATED
WITH COLLAPSING STORMS AS WELL.
A QUICK UPDATE TO THE CURRENT FORECAST WILL FOLLOW WITH ONLY MINOR
ADJUSTMENTS EXPECTED. MAY NUDGE POPS DOWN A BIT TODAY...WITH FOCUS
FOR CONVECTIVE INITIATION POSSIBLY HOLDING OFF UNTIL AFTER 4PM.
MAX TEMPERATURES LOOK ON TRACK...RISING TO THE 85-90F RANGE.
NADLER.83
&&
.PREV DISCUSSION...
MCS WILL MAKE 1ST PERIOD FCST TRICKY WITH POPS/CLOUD COVER/TEMPS.
FOR NOW WENT WITH CHANCE POPS FOR TODAY. AS FOR CLOUD COVER...THINK
MOST OF MORNING WILL BE MOSTLY CLOUDY...WITH PARTLY CLOUDY BY AFTN.
SHOULD SEE ENOUGH SUN TODAY TO REACH UPPER 80S/LOW 90S. WILL
CONTINUE TO MONITOR CURRENT WX SITUATION TO SEE IF WILL HAVE TO
ADJUST POPS/CLOUDS ETC. THINKING AT THE MOMENT THAT MOST OF PCPN
WILL BE OVER BY SUNRISE. SOME OUTFLOW BOUNDARIES WERE NOTED EARLIER
THIS MRNG FROM THE OHX RADAR...SO WOULD NOT BE SURPRISE TO SEE
REDEVELOPMENT OF MORE STORMS THIS AFTN LASTING INTO THE EVENING.
SINCE CAPES WILL BE ARND 5000/LIS NEAR MINUS 10/8H WINDS ARND 30/35
KTS...SOME STORMS MAY REACH SEVERE LIMITS. LARGE HAIL/DAMAGING WINDS
WILL BE THE MAIN THREATS. FOR MORE INFORMATION SEE SPC DAY ONE
OUTLOOK. SHOWERS/THUNDERSTORMS COULD LAST INTO FRIDAY NIGHT...DUE TO
OUTFLOW BOUNDARIES AND WHERE WEAK FRONT ENDS UP. KEPT LOW POPS FOR
ALL OF 2ND PERIOD.
SATURDAY THRU SUNDAY RIDGE IN PLACE BUT SINCE CDFNT NOT EXPECTED
TO PUSH THRU CWA WITH DRIER AIRMASS...WARM/HUMID CONDITIONS WILL
LIKELY KICK OFF A FEW ISOLATED/SCATTERED SHRA/TSRA MAINLY
AFTN/EVENING TYPE. TRIED TO SHOW THIS IN THE GRIDS.
MONDAY THRU THURSDAY...RIDGE BEGINS TO BREAK DOWN AND GFS IS EVEN
HINTING AT A CDFNT APPROACHING THE AREA BY WEDNESDAY/THURSDAY TIMEFRAME.
CURRENT ZONES ALREADY HAS LOW POPS IN ALL OF THE EXTENDED
FCST...WILL NOT CHANGE. DID ADJUST POPS TO MAKE WORDING SHORTER IN
ZONES.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
07/83
Hazardous weather outlook, May 26, 9:45 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT FRI MAY 26 2006
ALZ001>010-016-TNZ076-096-097-270000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1045 AM CDT FRI MAY 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE AFTERNOON...ESPECIALLY ACROSS SOUTHERN MIDDLE
TENNESSEE AND AREAS EAST OF I-65 IN NORTHERN ALABAMA. GIVEN THE
MOIST AND VERY UNSTABLE AIR MASS IN PLACE...THE POTENTIAL EXISTS
FOR ANY OF THESE STORMS TO QUICKLY BECOME STRONG AND POSSIBLY
SEVERE LATER TODAY THROUGH THIS EVENING. THE PRIMARY THREAT WILL
BE HAIL UP TO 1 INCH IN DIAMETER...BUT STRONG DAMAGING WINDS WILL
ALSO BE POSSIBLE. THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE TO SUPPORT
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SATURDAY AND
SUNDAY. THE POTENTIAL WILL EXIST THAT SOME OF THESE STORMS COULD
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...
GUSTY WINDS AND SMALL HAIL.
AN UNSTABLE AIRMASS AND VERY WARM TEMPERATURES ARE EXPECTED TO
PERSIST THROUGH NEXT WEEK. THUS AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE EACH DAY NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE LATER THIS AFTERNOON THROUGH THIS EVENING.
NADLER
Thunderstorm Wind, Jackson
- When
- May 26, 12:11 PM CST to 12:14 PM CST
- Where
- Jackson County, Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.700, -86.767
Power lines were blown down at the intersection of County Roads 21 and 105 and within the Robin Lane subdivision.
Thunderstorm Wind, Madison
- When
- May 26, 1:35 PM CST
- Where
- Madison County, Union Grove
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Numerous power poles were blown down creating power outages.
Thunderstorm Wind, Madison
- When
- May 26, 3:10 PM CST
- Where
- Madison County, Triana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.633, -86.283
Power lines were blown down.
Lightning, Madison
- When
- May 26, 3:13 PM CST
- Where
- Madison County, 3 mi W of Huntsville
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.933, -86.483
Lightning struck adjacent to the National Weather Service office on the campus of the University of Alabama at Huntsville. A National Weather Service employee who was on-duty viewed the close flash through an adjacent window and experienced a jolt of electricity while using the telephone. Afterwards, the employee noticed a tingling sensation in his ear, arms and experienced a severe headache through that evening. No apparent damage was observed in the office or on office grounds.
Thunderstorm Wind, Madison
- When
- May 26, 3:20 PM CST
- Where
- Madison County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.583, -86.750
Power lines were blown down.
Lightning, Madison
- When
- May 26, 4:00 PM CST
- Where
- Madison County, 3 mi SE of Harvest
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
A home was struck by lightning igniting a fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, May 26, 20062 deaths · 1 event
- Hail and Damaging Winds in Georgia, May 26, 2006$542,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Tennessee, May 26, 2006$115,000 · 3 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 26, 2006$50,000 · 1.75 in hail · 21 events
- Tornado and Hail in Virginia, May 26, 2006$85,000 · F0 · 8 events
- Flash Flooding and Hail in Tennessee, May 26, 2006$57,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Kansas, May 26, 2006$55,000 · 52 kt wind · 9 events
- Damaging Wind in Maryland, May 26, 2006$75,000 · 50 kt wind · 1 event
- High Wind in Nebraska, May 26, 20065 injured · 60 kt wind · 2 events
- Hail and Damaging Winds in Missouri, May 26, 2006$42,000 · 1 in hail · 4 events
- Damaging Wind in Tennessee, May 26, 2006$45,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, May 26, 2006$35,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505945, 5505946, 5504982, 5504983, 5504984, 5504985.